Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 12, NWS Melbourne, FL

May 11, 2009Martin County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 11, 2009, 4:15 PM EDT for Martin County, Florida. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2009, 4:15 PM EDT (20:15 UTC)
Expired
May 11, 2009, 5:00 PM EDT
In force
45 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

County Martin County, FL

The radar

The Melbourne radar (KMLB), 125 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 4:30 PM EDTHAIL 18 S Palm City, FLMOBILE HAM REPORTED HAIL UP TO QUARTER SIZE ON BRIDGE ROAD ABOUT 1 TO 2 MILES WEST OF STATE ROAD76.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2009-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 983 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2009-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
983 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 112015
SVRMLB
FLC085-112100-
/O.NEW.KMLB.SV.W.0012.090511T2015Z-090511T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
415 PM EDT MON MAY 11 2009

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MARTIN COUNTY IN FLORIDA

* UNTIL 500 PM EDT.

* AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTH OF PALM CITY...AND MOVING SOUTH AT
  5 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

&&

LAT...LON 2696 8045 2718 8037 2718 8022 2697 8013
      2696 8014
TIME...MOT...LOC 2015Z 003DEG 6KT 2709 8030

$$



BRAGAW
1 follow-up statement
000 
WWUS52 KMLB 112042
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
442 PM EDT MON MAY 11 2009

FLC085-112100-
/O.CON.KMLB.SV.W.0012.000000T0000Z-090511T2100Z/
MARTIN-
442 PM EDT MON MAY 11 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR EASTERN MARTIN COUNTY...

AT 438 PM EDT...WEATHER SPOTTERS REPORTED THE STORM OVER EAST MARTIN 
COUNTY PRODUCED HAIL UP TO QUARTER SIZE ALONG STATE ROAD 76.  THIS 
STORM WAS LOCATED 8 MILES SOUTH OF PALM CITY...MOVING SOUTH AT 5 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING IS ONE OF 
NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 2696 8045 2718 8037 2718 8022 2697 8013
      2696 8014
TIME...MOT...LOC 2039Z 003DEG 6KT 2705 8030

$$



BRAGAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:31 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 11, 2:31 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
231 PM EDT MON MAY 11 2009

.DISCUSSION...

TODAY-TUESDAY...ISOLATED SHOWERS HAVE POPPED UP SO FAR THIS
AFTERNOON OVER LAKE GEORGE AND LAKE KISSIMMEE WITH ADDITIONAL
EMBEDDED SHRA AND TSTMS ALONG THE EC SEA BREEZE. THE ATMOSPHERE
STILL LOOKS ON TAP FOR ADDITIONAL ISOLATED DEVELOPMENT THROUGH THE
REMAINDER OF THE AFTERNOON AND EARLY EVENING AS THE SEA BREEZE
COLLIDES OVER THE INTERIOR. STEERING FLOW REMAINS LIGHT...AND
ANYTHING THAT DEVELOPS IS LIKELY TO REMAIN FAIRLY STATIONARY IN
ONE LOCATION WITH THE POSSIBILITY OF PRODUCING LOCALIZED HEAVY
RAINFALL. HAVE KEPT ISOLD COVERAGE FOR SHOWERS AND TSTMS OVER THE
INTERIOR AND AREAS WEST OF I-95.

AS CONVERGENCE FROM THE COLLISION WEAKENS EARLY TONIGHT WILL SEE ANY
CONVECTION THAT FORMS DIE OFF...WITH DRY CONDITIONS THEN EXPECTED
FOR THE REST OF THE OVERNIGHT PERIOD. LOWS WILL REMAIN ABOVE
NORMAL IN THE UPPER 60S/LOW 70S WITH PARTLY CLOUDY SKIES EXPECTED
FROM INCREASING HIGH CLOUDS MOVING IN FROM THE NORTH.

THE MUCH ADVERTISED BOUNDARY CURRENTLY DRAPED ACROSS THE SE WILL
CONTINUE TO SAG SOUTHWARDS INTO THE NORTHERN SECTIONS OF THE CWA
BY LATE TONIGHT INTO TUESDAY. MODELS ARE STILL RATHER ROBUST WITH
THE PRECIP DEVELOPMENT ACROSS THE STATE...BOTH LATE TONIGHT AND
THROUGH THE DAY TOMORROW. GIVEN THE INCREASED MOISTURE AND
COOLING MID AND UPPER LEVELS...THINK THAT WELL SEE SCATTERED POPS
ACROSS THE NORTH AND INTERIOR...WITH THE MAIN CONCENTRATION ALONG
THE SEA BREEZE IN THE AFTERNOON. INCREASED CLOUDS WILL HELP KEEP
AFTERNOON TEMPS A FEW DEGREES COOLER AND AWAY FROM (NEAR) RECORDS.

TUE NIGHT-WED NIGHT...TIME HEIGHT CROSS SECTIONS SHOWED WEAKENING
FRONT AND ASSOCIATED MOISTURE MOVING DOWN THE PENINSULA/CWA
OVERNIGHT TUESDAY AND EXITING THE CWA WEDNESDAY MORNING. SHAVED
TUESDAY NIGHT POP BACK TO 20 PERCENT GIVEN EXITING MOISTURE. HIGH
PRESSURE OVER THE OHIO RIVER VALLEY BUILDS DOWN THE SOUTHEAST AND
INTO FLORIDA WHILE SHIFTING INTO THE ATLANTIC OFF NEW ENGLAND. OLD
FRONT EVENTUALLY SETTLES OVER CUBA...BAHAMA ISLAND THURSDAY WHILE
HIGH PRESSURE OFF NEW ENGLAND BUILDS DOWN THE EASTERN SEABOARD AND
INTO THE NORTHEAST GULF OF MEXICO. WITH THE RIDGE AXIS TO THE NORTH
ONSHORE WINDS BECOME THE DOMINATE WEATHER FEATURE. SHALLOW STABLE
MARINE AIR MASS LIMITS RAIN CHANCES TO STARTING WEDNESDAY NIGHT.

PREVIOUS LONG TERM DISCUSSION...THU-SUN...GFS OFFERS A TEASE IN
THE FORM OF A TROPICAL MOISTURE SLUG ADVECTING IN FROM THE EAST ON
THU...MAINLY ACROSS SOUTHERN SECTIONS...AND MOVES SPEEDILY WEST.
CONFIDENCE IS LOW WITH THIS FEATURE FOR NOW UNTIL MODEL
PERSISTENCE CAN OTHERWISE JUSTIFY. ANYWAY...HIGH PRESSURE SLIDES
OFF THE UNITED STATES ATLANTIC COAST AND SETTLES SOUTH TO A
POSITION EAST OF GA/FL. A MORE FAVORABLE SOUTHEASTERLY FLOW WILL
SET UP WHICH HAS POTENTIAL TO FEED MOISTURE TO AN APPROACHING
FRONTAL SYSTEM FOR EARLY NEXT WEEK. UNTIL THEN...SLIGHT POPS AND
NEAR NORMAL TEMPS.

&&

.AVIATION...SCT040-060 AREA-WIDE. ISOLD SHRA AND TSTMS THROUGH
12/02Z WEST OF I-95 ALONG THE SEA BREEZE. VFR CONDITIONS EXPECTED
AFTER 12/02Z. RAIN CHANCES WILL BE MINIMAL...SO WILL KEEP
SHRA/TSRA MENTION OUT OF THE INTERIOR TAF SITES.

&&

.MARINE...SOUTHERLY FLOW AROUND 10 KTS WILL GRADUALLY VEER TO THE
SW OVERNIGHT AS AS FRONT DROPS DOWN THE PENINSULA AND ADJACENT
COASTAL WATERS. HIGH PRESSURE BUILDING ACROSS NORTHEAST TO THE
SOUTHEAST AND INTO THE ATLANTIC WILL PRODUCE STABLE ONSHORE FLOW.
SEAS WILL BUILD FROM 2 TO 3 FT NEARSHORE...4 FT OFFSHORE TO 3 TO 5
FEET WELL ONSHORE AHEAD OF THE FRONT TUESDAY NIGHT THEN SUBSIDING
TO 3 FEET OR LESS AS MODERATE EAST FLOW REESTABLISHES ITSELF
THURSDAY.

&&

.FIRE WEATHER...THIS AFTERNOON-TUESDAY...WELL ABOVE NORMAL TEMPS
WILL BRING RH VALUES INTO THE LOW TO MID 30S ACROSS THE INTERIOR
THIS AFTERNOON. DURATIONS LOOK TO BE RIGHT ABOUT 4 HOURS...SO WILL
KEEP THE RED FLAG WARNING FOR INTERIOR COUNTIES...INCLUDING INLAND
PORTIONS OF VOLUSIA. ISOLATED SHOWERS AND LIGHTNING STORMS WILL BE
POSSIBLE THIS AFTERNOON WEST OF I-95...AND ANY LIGHTNING STRIKES
COULD SPARK NEW WILDFIRES IN THESE VERY DRY CONDITIONS. ADDITIONAL
MOISTURE FROM A SAGGING BOUNDARY WILL KEEP RH VALUES ABOVE 40
PERCENT ON TUESDAY...BUT SCATTERED COVERAGE OF LIGHTNING STORMS IS
EXPECTED...ESPECIALLY OVER THE NORTH AND INTERIOR SECTIONS.

WED-SAT...ONSHORE FLOW WILL KEEP MINIMUM RELATIVE HUMIDITY VALUES
FROM FALLING BELOW 40 PERCENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  70  84  70  82 /  10  30  20  20
MCO  72  87  69  88 /  20  30  20  20
MLB  73  86  71  84 /  10  20  20  20
VRB  73  86  70  85 /  10  20  20  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR INLAND VOLUSIA-
     NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN
     LAKE.

AM...NONE.
&&

SHORT TERM/AVIATION...MOSES
LONG TERM....WIMMER
Hazardous weather outlook, May 11, 10:26 AM EDT, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1026 AM EDT MON MAY 11 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-120400-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1026 AM EDT MON MAY 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
EAST AND WEST COAST SEA BREEZE COLLISION OVER THE INTERIOR MAY BE
ABLE TO PRODUCE A FEW SHOWERS AND EVEN AN ISOLATED THUNDERSTORM OR
TWO LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. IF ANY STORMS
DO DEVELOP...OCCASIONAL CLOUD TO GROUND LIGHTNING AND LOCALIZED
HEAVY RAINFALL AMOUNTS WILL BE POSSIBLE.

...FIRE WEATHER IMPACT...
WELL ABOVE NORMAL TEMPERATURES WILL OCCUR AGAIN THIS AFTERNOON
WITH SEVERAL HOURS OF CRITICALLY LOW RELATIVE HUMIDITY VALUES
OCCURRING OVER THE INTERIOR...CREATING A MODERATE FIRE WEATHER
THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
INCREASING MOISTURE FROM A WEAK FRONTAL BOUNDARY OVER NORTHERN
FLORIDA WILL ALLOW FOR THE POSSIBILITY OF ISOLATED AFTERNOON
LIGHTNING STORMS TUESDAY. LINGERING MOISTURE WILL KEEP A LOW
CHANCE FOR AFTERNOON LIGHTNING STORMS MAINLY OVER THE INTERIOR
THROUGH LATE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MOSES

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 4:28 AM EDTRed Flag WarningMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia16 hr
May 11, 5:48 PM EDTSevere Thunderstorm WarningMLBOsceola16 min

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.